Missouri, 2022Flood in Missouri, February 22, 2022
February 22, 2022 · NWS SGF · 1 event in 1 county or zone
An expansive area of stratiform rain with isolated thunderstorms produced localized flooding in portions of far south central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An expansive area of stratiform rain with isolated thunderstorms produced localized flooding in portions of far south central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 22, 5:33 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 22, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
533 AM CST Tue Feb 22 2022
Key Messages:
1. Overnight rain could create some low water crossing overtopping
south and east of Springfield.
2. Much colder Tonight.
3. Wintry precipitation expected Wednesday into Thursday night.
4. Cold through the weekend with a slow moderating trend starting
early next week.
.SHORT TERM...(Today and tonight)
Showers and thunderstorms were common over areas generally along
and southeast of Interstate 44 throughout the night. Some
locations across south central Missouri received over an inch of
rain, which will likely create some low water crossing overtopping
given the wet antecedent conditions and elevated stream flows
heading into this event.
Lingering showers and isolated thunder are expected to continue
throughout the morning, eventually exiting the Ozarks region by
mid day. An Areal Flood Warning has been posted for portions of
southern and south central Missouri.
An Arctic airmass will surge through the region today, allowing
temperatures to drop into the teens areawide tonight.
.LONG TERM...(Wednesday through Monday)
A quiet and cold start to Wednesday will change by mid day for
areas of southern Missouri. A low level jet will force parcels
over a sharp low level zone of baroclinicity causing precipitation
to break out over eastern Oklahoma and western Arkansas. This
precipitation shield will overspread southern Missouri through the
afternoon and into the evening hours. Thermal profiles suggest
that a warm nose will be present, however, the cold air below the
warm nose becomes very cold by roughly 925 to 950 mb. We think
this will be a sleet set up, mixed with some freezing rain in
areas where re-freeze doesn't occur.
For most areas northwest of Interstate 44, mostly light snow or
sleet is expected, however, some of these areas may not
experience any precip with this Wednesday afternoon's
precipitation shield.
A lull in precipitation is possible much of Wednesday night,
before expanding back over the Ozarks Thursday morning through
Thursday afternoon. This 2nd wave of precipitation on Thursday
could create some heavier freezing rain accumulations for
locations across southern Missouri as a stronger warm nose will
be present. For this reason, we think the ice accumulation amounts
of 0.25 to 0.50 inch will be greatest across southern Missouri.
Therefore we have posted a Winter Storm Watch for these areas.
The latest NBM prob ice percentages have trended a bit further
north into the Highway 60 corridor, where an axis of 50 to 60
percent chances of 0.25 inch of ice accumulation now exists. It's
possible that the Winter Storm Watch may need to be nudged
northward a bit if this trend continues. For areas generally along
and northwest of I-44, mainly sleet and some snow are expected,
although, some freezing rain will be possible too. Freezing rain
amounts northwest of I-44 would generally be less than one quarter
of an inch.
Thurday's precipitation will exit the area by mid evening. The
weekend is shaping up to be chilly and quiet with overnight lows
dropping into the teens and 20s on a nightly basis into early next
week. Mean mid level height rises will lead to a possible warming
trend by the middle of next work week. At least through Tuesday or
Wednesday, there are no signals for any other significant storm
systems.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Pilots flying in and out of the southwest Missouri airports will
need to monitor for low ceilings today and through tonight. A
winter storm will approach from the west, causing expansive cloud
cover through the 24 hour forecast period.
An Arctic front will cause winds to shift to the northwest at 8 to
15 knots. No precipitation is expected for the three TAF sites
until Wednesday afternoon. Mixed wintry precipitation is expected
from Wednesday afternoon through Thursday. Until then, conditions
are expected to remain dry.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until noon CST today for MOZ082-083-092-095>098-
102>106.
Winter Storm Watch from Wednesday afternoon through Thursday
afternoon for MOZ097-101>106.
KS...NONE.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...CramerHazardous weather outlook, Feb 22, 5:22 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
522 AM CST Tue Feb 22 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
522 AM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited lightning risk.
Limited excessive cold risk.
Limited excessive rainfall risk
DISCUSSION...
Flooding is ongoing over areas of southern and south central
Missouri this morning due to excessive rainfall that occurred
overnight. Numerous low water crossings are either impassable
or will become impassable.
A few isolated thunderstorms are possible for areas generally
southeast of Interstate 44 this morning. No severe weather is
expected at this time.
Arctic air will continue to surge through the region today
allowing temperatures to drop into the teens tonight. Wind
chills will fall into the single digits.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Mixed wintry precipitation will occur Wednesday into Thursday
evening. A mix of rain, freezing rain, sleet, and snow will be
possible. Travel impacts are expected from Wednesday afternoon
through Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Cramer
In the hours before
Special weather statement, Feb 22, 12:27 AM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
1227 AM CST Tue Feb 22 2022
MOZ090-220700-
Greene MO-
1227 AM CST Tue Feb 22 2022
...Strong winds associated with the leading edge of showers will
impact portions of Greene County through 100 AM CST...
At 1225 AM CST, emergency management reported strong winds near
Springfield.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield... Republic...
Battlefield... Willard...
Strafford... Ash Grove...
Fair Grove... Walnut Grove...
Brookline... Sacville...
Glidewell... Ebenezer...
Bassville... Turners...
Bois D'arc... Cave Springs...
This includes Interstate 44 between mile markers 61 and 68, and
between mile markers 70 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 9357 3742 9308 3716 9307 3711 9359
TIME...MOT...LOC 0625Z 239DEG 49KT 3728 9326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HatchSpecial weather statement, Feb 22, 2:30 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
230 AM CST Tue Feb 22 2022
MOZ098-106-220915-
Oregon MO-Shannon MO-
230 AM CST Tue Feb 22 2022
...Strong thunderstorms will impact portions of central Shannon and
Oregon Counties through 315 AM CST...
At 230 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Eminence to near Thayer.
Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ozark National Scenic Riverways...
Grand Gulf State Park...
Thayer... Winona...
Alton... Birch Tree...
Eminence... Koshkonong...
Thomasville... Myrtle...
Wilderness... Midridge...
Couch... Alley Spring...
West Eminence... Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
3650 9167 3658 9167 3728 9139 3741 9119
3741 9117 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0830Z 232DEG 53KT 3724 9132 3655 9161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HatchFlood, Oregon
- When
- February 22, 6:00 AM CST to 2:00 PM CST
- Where
- Oregon County, 3.04 mi NW of Jeff to 3.34 mi NW of Jeff
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.530, -91.440
Highway 142 at Cox Creek was flooded and impassable due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000153.